Wyoming, 2010

Hail in Wyoming, June 30, 2010

June 30, 2010 · NWS BYZ · 2 events in 1 county or zone

A severe thunderstorm produced large hail in the Sheridan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm produced large hail in the Sheridan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 30, 3:17 PM MST, 43 minutes earlier.

Area forecast discussion, Jun 30, 3:17 PM MST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
417 PM MDT WED JUN 30 2010

.SHORT TERM...VALID FOR TDY AND THU...

UPDATED FOR SEVERE THUNDERSTORM WATCH ACROSS EASTERN ZONES UNTIL
11 PM MDT THIS EVENING....

SEVERE THUNDERSTORM WATCH ISSUED FOR WESTERN ZONES THROUGH 9 PM
MDT THIS EVENING. THIS AREA HAS SEEN GOOD SUNSHINE OVER THE PAST
FEW HOURS ALLOWING FOR GOOD INSTABILITY TO DEVELOP. SHEAR PROFILES
IN THIS AREA ARE SUPPORTIVE OF ROTATING UPDRAFTS RESULTING IN A
FEW STRONG TO SEVERE STORMS THROUGH THE EVENING HOURS. 1 INCH
HAIL AND WIND GUSTS TO 60 MPH ARE THE MAIN THREATS WITH THESE
STORMS. FURTHER EAST INTO CENTRAL ZONES A CLUSTER OF SHOWERS AND
THUNDERSTORMS HAS PUSHED OUT OF WYOMING AND NORTH TOWARD BILLINGS.
THIS ACTIVITY IS FAIRLY WEAK AND WILL SERVE TO TAKE SOME OF THE
ENERGY OUT OF THE ATMOSPHERE HELPING TO PREVENT STRONG TO SEVERE
STORMS FROM FORMING IN THIS AREA UNTIL POSSIBLY LATER THIS EVENING.
COULD STILL SEE SMALL HAIL AND FREQUENT LIGHTNING WITH THESE
STORMS...ALONG WITH SOME MODERATE RAINFALL WHERE STORMS ARE
TRAINING. WATCHING THE EAST CLOSELY THIS AFTERNOON AS THIS AREA
HAS THE BEST INSTABILITY/CAPE PROFILES BUT IS CAPPED BY WARM AIR
ALOFT. THE NAM WHICH HAS BEEN PERFORMING PRETTY WELL OVER THE PAST
COUPLE DAYS WITH CONVECTION IS HINTING THAT BOUNDARY FROM STORMS
THAT WENT THROUGH CENTRAL ZONES MID DAY WILL BE ENOUGH TO BREAK
THE CAP AND GENERATE A FEW SEVERE STORMS THERE LATE TODAY. SHEAR
PROFILES ARE NOT GREAT OVER THE EAST...HOWEVER FAT CAPE THROUGH
THE MID LEVELS SHOULD BE ENOUGH FOR LARGE HAIL TO DEVELOP...ALONG
WITH LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. OVERALL THE
WIND THREAT ACROSS THE AREA HAS BEEN DIMINISHED BY HIGH DEW POINTS
AND CLOUD COVER HOLDING TEMPERATURES DOWN TODAY.

CONVECTION WILL CONTINUE ACROSS AT LEAST CENTRAL AND WESTERN AREAS
THROUGH MOST OF THE NIGHT. TROF OF LOW PRESSURE ALOFT WILL REMAIN
TO THE WEST OF THE AREA THROUGH FRIDAY. AS A RESULT WILL SEE A
NEAR REPEAT OF THE WEATHER PATTER TODAY CONTINUE THURSDAY. FRIDAY
WILL BE A PRE-FRONTAL DAY AND WARMED TEMPERATURES SIGNIFICANTLY
COMPARED TO PREVIOUS FORECAST. EXPECT A CHANCE OF SEVERE STORMS
EACH DAY...ESPECIALLY OVER WESTERN AND NORTHERN ZONES DURING THE
EVENING HOURS WHERE CAP IS WEAKEST. COLD FRONT WILL MOVE THROUGH
THE AREA FRIDAY NIGHT WITH A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. INCREASED POPS FRIDAY NIGHT TO
COVER THIS. CHAMBERS

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

THE EXTENDED PERIOD BEGINS SATURDAY MORNING WITH AN UPPER-LEVEL
TROUGH MOVING ACROSS THE REGION. A COLD FRONT ASSOCIATED WITH
THIS FEATURE WILL PUSH THROUGH THE CWA SATURDAY MORNING. KEPT
SLIGHT- TO CHANCE-POPS ACROSS THE CWA THROUGH EARLY SUNDAY. BY
SUNDAY MORNING...THE BULK OF THE UPPER-LEVEL TROUGH WILL HAVE
PUSHED EAST OF THE CWA. NORTHWESTERLY FLOW WILL SET UP. MID-LEVEL
RH FIELDS APPEAR RELATIVELY DRY. THE STRONGEST FORCING FOR ASCENT
REMAINS WELL NORTH OF THE CWA AS WELL. OVERNIGHT SUNDAY INTO
EARLY MONDAY...THE GFS TRACKS A SHORTWAVE TO THE NORTH OF THE
CWA. WEAK FORCING FOR ASCENT SPREAD ACROSS THE CWA AND MOISTURE
PROFILES IMPROVE SLIGHTLY. MODEL AGREEMENT BEGINS TO FALL APART
FOR MONDAY AND BEYOND. THE GFS KEEPS NORTHWESTERLY FLOW OVER THE
REGION WHILE THE ECMWF BUILDS IN MORE OF AN UPPER-LEVEL RIDGE.
LEANED MORE ON THE GFS FOR THIS FORECAST PACKAGE. KEPT POPS
CONFINED TO THE LOCAL MOUNTAIN RANGES FOR MONDAY THROUGH EARLY
WEDNESDAY. REMOVED POPS FOR WEDNESDAY AND WEDNESDAY NIGHT AS BOTH
MODELS APPEAR TO HAVE A RIDGE OVER THE REGION. BRS

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE STARTED TO SPREAD ACROSS
THE WESTERN AND CENTRAL ZONES THIS MORNING. SCATTERED
THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON THROUGH THIS EVENING. SOME OF THESE STORMS COULD BECOME
SEVERE. HAIL...STRONG WINDS AND FREQUENT LIGHTNING WILL BE THE
PRIMARY THREATS TODAY. SHOWERS AND THUNDERSTORMS WILL LINGER
OVERNIGHT THROUGH THURSDAY MORNING. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 089 060/087 061/090 056/072 051/081 054/080 055/077
    3/T 43/T    33/T    43/T    21/B    21/B    11/B
LVM 080 052/081 051/082 047/069 044/078 046/080 047/078
    4/T 54/T    43/T    54/T    21/B    21/B    11/B
HDN 093 060/091 061/095 057/073 052/083 055/082 057/080
    3/T 43/T    32/T    42/T    21/B    21/B    11/B
MLS 095 065/091 066/095 058/075 052/081 056/081 056/081
    3/T 43/T    32/T    43/T    31/B    21/B    11/B
4BQ 095 062/092 066/094 057/075 055/082 058/082 059/083
    2/T 33/T    32/T    43/T    31/B    21/B    11/B
BHK 096 063/090 064/094 057/074 057/079 058/079 059/079
    2/T 43/T    42/T    43/T    31/B    21/B    11/B
SHR 092 056/089 058/091 053/074 048/081 049/081 051/080
    2/T 32/T    23/T    32/T    21/B    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 431 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28-40>42-63>65-68.
     SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 29>39-56>58-66-67.
WY...SEVERE THUNDERSTORM WATCH 432 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 30, 1:42 PM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
242 PM MDT WED JUN 30 2010

MTZ028>042-056>058-063>068-WYZ098-099-012045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
242 PM MDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE WESTERN
AND CENTRAL ZONES THIS AFTERNOON AND EVENING...AND INTO THE EAST
BY LATE EVENING. SOME STORMS MAY BECOME SEVERE. LARGE
HAIL...HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE FORECAST AREA
THURSDAY AND FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS
COULD BECOME SEVERE. LARGE HAIL...HEAVY RAIN AND FREQUENT
LIGHTNING WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 30, 1:38 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MDT WED JUN 30 2010

MTZ040-041-065-068-302130-
CRAZY MOUNTAINS MT-LIVINGSTON AREA MT-NORTHERN PARK MT-NORTHERN SWEET
GRASS MT-
238 PM MDT WED JUN 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK AND WESTERN SWEET
GRASS COUNTIES UNTIL 330 PM MDT...

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF LIVINGSTON...MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY
RAIN ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
LIVINGSTON AROUND 245 PM MDT.
CLYDE PARK AROUND 300 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4620 11045 4618 11037 4590 10992 4559 11058
      4562 11065 4561 11074 4568 11083 4571 11082
TIME...MOT...LOC 2037Z 230DEG 26KT 4568 11067
Special weather statement, Jun 30, 2:33 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
333 PM MDT WED JUN 30 2010

WYZ099-302230-
SHERIDAN FOOTHILLS WY-
333 PM MDT WED JUN 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERIDAN COUNTY UNTIL 430
PM MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 42 MILES EAST OF SHERIDAN...MOVING NORTH AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
SHERIDAN COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4461 10628 4500 10615 4499 10601 4463 10600
      4456 10604
TIME...MOT...LOC 2132Z 198DEG 26KT 4467 10612

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sheridan

When
June 30, 4:00 PM MST
Where
Sheridan County, 0.85 mi SE of Ranchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.910, -107.160

Hail, Sheridan

When
June 30, 4:10 PM MST
Where
Sheridan County, 0.69 mi N of Kleenburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.910, -107.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237366, 237367.